Statins and side effects

Sharon Collins ( 30 April 2015 )

If have symptoms that may be caused by statins, there are steps you can take.

The cholesterol charity Heart UK advises: “Discuss any possible side effects with your doctor at the earliest opportunity – there are other statins and alternatives that could be considered and may be appropriate to reduce your risk without side effects. Your relationship with your doctor should be a partnership to find the best solution for you.”

GP Roger Henderson, whose speciality is cholesterol management, sees a significant number of patients with statin-related side effects, especially muscle pain and stiffness.

Find out more about cholesterol with our guide

Statin side effects: what the expert says

He says: “The only way to prove such symptoms are linked to statins is to stop for a month or so and see if they disappear. If they don’t, they’re not linked to statins. If they disappear, restart the tablets and if the symptoms return, a different treatment should be considered. Then tell your doctor this and ask for a lower dose of statin or an alternative.

“If your GP is unsympathetic to your symptoms you’ll come to no harm by stopping a statin yourself and seeing if the symptoms ease. If your cholesterol remains very high despite treatment, referral to a lipid specialist may be considered. CoQ10 help minimise symptoms but more research is needed to confirm this.”

The opinions expressed are those of the author and are not held by Saga unless specifically stated.

The material is for general information only and does not constitute investment, tax, legal, medical or other form of advice. You should not rely on this information to make (or refrain from making) any decisions. Always obtain independent, professional advice for your own particular situation.